Everyone needs certain nutrients in their diet to allow the body to work properly, and one of them is vitamin B12. This B vitamin helps us to keep our blood cells and nerves healthy, while it also has the job of supporting our DNA, which is the genetic material included in every single cell.
Unfortunately, though, most of us don’t get enough vitamin B12. This means many many people are deficient, particularly vegetarians and vegans.
But you may also have seen reports about vitamin B12 and acne! And if you’re also already prone to skin breakouts, then this may have alarmed you.
So does B12 cause acne? The short answer is yes, but…
In this article, we’ll go over the details.
What is Vitamin B12?
Vitamin B12 is a water-soluble vitamin that is naturally found in foods like beef, fish and eggs. This is why vitamin B12 deficiency is a definite likelihood for vegetarians and vegans, who don’t eat these foods.
However, many millions of people are deficient in vitamin B12, which means supplementation is important.
As we get older, our ability to absorb vitamin B12 wanes, making supplementation even more of an issue. Besides pernicious anemia and damage to your nervous system, vitamin B12 deficiency can result in:
- Numbness, weakness in muscles and paralysis
- Constipation, gas and diarrhea
- Memory loss
- Vision loss
- Anxiety and depression
- Shortness of breath and heart palpitations
- Crohn’s disease
- Celiac disease
- Autoimmune disease, such as lupus and Grave’s
So now you can see why vitamin B12 plays an important part in your overall health. However, not everyone experiences the benefits from this vitamin without challenge.
Does B12 Cause Acne?
Vitamin B12’s relationship with acne is a complex one, so although the simple answer is yes B12 does cause acne, there are exceptions.
For example, there are three different types of vitamin B12. They are:
Adenosylcobalamin is an activated form of vitamin B12 that is stored in the mitochondria, which help the cells of your body generate energy.
When taken in supplemental form, the body does not have to convert or activate this form of B12 to get it into the mitochondria.
Methylcobalamin is the natural form of vitamin B12. It is found in foods including red meat, fish, eggs and milk.
Cyanocobalamin is a manmade form of vitamin B12. It is not found in nature, although it is widely used in supplements because it is considered more stable and more cost-effective for pharmaceutical companies to use.
When it enters the body, cyanocobalamin converts into methylcobalamin or adenosylcobalamin.
It has been suggested that our bodies are able to absorb cyanocobalamin slightly better than methylcobalamin, which is another reason why it is used in most supplements.
This means that using the correct B12 supplement for your needs is something to really consider.
Vitamin B12 Injections
And then there are B12 injections, which is where the real acne trigger comes in.
This is because vitamin B12 injections contain a cocktail of other substances. And this blend has the potential to cause an overreaction in bodies that are sensitive.
The way vitamin B12 injections do this is by changing the genetic structure of the major bacteria that is found in our skin’s pores, called P.acnes.
This causes an inflammatory response and is what contributes to causing acne in some individuals.
So, for example, if your doctor diagnoses you as severely anemic and prescribes vitamin B12 injections for it, you could very well wake up the next day with a face full of acne, even if you’re not prone to having it!
Oral supplementation of vitamin B12 is water-soluble, which means any excess in your system is flushed out in your urine. Vitamin B12 injections enter the bloodstream and any excess is stored in the liver — for up to three years.
This is why injections, which are given in large doses, have the potential to cause acne breakouts.
I’ve Got Acne, What Should I Do?
If you already have acne-prone skin, then taking cyanocobalamin could work for you. Since it’s synthetic, it isn’t absorbed by your body as much, so is more likely to not trigger your skin’s inflammation response.
Those who have acne generally react badly to using methylcobalamin.
The great news is that if your acne breakout from vitamin B12 supplementation is bad, then you don’t need to worry too much. As long as you haven’t had injections, then once you stop taking vitamin B12, you skin should return to normal within a couple of weeks.
If you are severely vitamin B12 deficient, however, your overall health is far more important than an acne breakout.
Can I Stop Acne With Vitamin B12?
If you have acne and have since found out that you’re also vitamin B12 deficient, then you’re going to have to make a difficult choice. The most important thing to do is consider your dosage of the right form of vitamin B12 to take.
And if that doesn’t work, it may be possible to switch to another form to get the right amount needed for your optimum health.
You have to look at the bigger picture.
Of course, there is more than enough evidence scientifically that suggests vitamin B12 causes acne, but there are other factors to consider.
For instance, cleaning up your diet and eating only clean whole foods gives more nutrition, which junk foods do not.
You’ll do much better if you can get as much B12 as possible from actual food. Vegetarians should eat plenty of eggs and cheese. Vegans have a more difficult path, but could focus on nutritional yeast, nori, shitake mushrooms, etc.
See this article for recommendations for foods rich in B12.
Also, do you get an adequate amount of daily exercise for your body? Do you get enough sleep?
These are other factors that you need to have incorporated into your life before pointing the finger at vitamin B12 being the cause of any acne breakouts.
Living a healthier lifestyle could also allow you to take vitamin B12 supplementation without manifesting acne.
So now you know that yes, vitamin B12 has the potential of causing acne. But there are exceptions to every rule, since it is known that vitamin B12 also has anti-inflammatory properties.
Take it slow and start with a multivitamin that includes vitamin B12, for example.
And if you already have acne-prone skin, then leave the injections alone unless your doctor advises it for your overall health and well-being.